Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2017, 2:30 PM CDT for St. Clair County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2017, 2:30 PM CDT (19:30 UTC)
- Expired
- Apr 30, 2017, 3:18 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:36 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WUUS54 KBMX 301930
SVRBMX
ALC115-302045-
/O.NEW.KBMX.SV.W.0120.170430T1930Z-170430T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
230 PM CDT SUN APR 30 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern St. Clair County in Alabama...
* Until 345 PM CDT
* At 229 PM CDT, severe thunderstorms were located along a line
extending from near Dallas to near Center Point, moving east at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Trussville, Rainbow City, Springville, Odenville, Margaret, Argo,
Ashville, Ragland, Steele, Branchville, Whitney Junction, Alabama
International Dragway, St. Clair Springs, Neely Henry Dam,
Caldwell, Horse Pens Forty, I 59 Rest Areas At Oneonta and Camp
Sumatanga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for Alabama. A
tornado watch also remains in effect until 700 PM CDT for
northeastern, east central Alabama.
LAT...LON 3398 8619 3390 8614 3390 8611 3386 8610
3386 8606 3384 8607 3382 8605 3381 8607
3377 8604 3363 8654 3372 8653 3376 8654
3377 8658 3380 8658 3383 8641 3389 8634
3391 8635 3398 8629 3397 8625 3399 8622
TIME...MOT...LOC 1929Z 257DEG 26KT 3380 8666 3360 8669
HAIL...<.75IN
WIND...60MPH
$$
32/Davis2 follow-up statements
698
WWUS54 KBMX 301958
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
258 PM CDT SUN APR 30 2017
ALC115-302045-
/O.CON.KBMX.SV.W.0120.000000T0000Z-170430T2045Z/
St. Clair AL-
258 PM CDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN ST. CLAIR COUNTY...
At 257 PM CDT, severe thunderstorms were located along a line
extending from near Springville to near Branchville, moving east at
30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Trussville, Rainbow City, Springville, Odenville, Margaret, Argo,
Ashville, Ragland, Steele, Branchville, Whitney Junction, Alabama
International Dragway, St. Clair Springs, Neely Henry Dam, Caldwell,
Horse Pens Forty, I 59 Rest Areas At Oneonta and Camp Sumatanga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for Alabama. A
tornado watch also remains in effect until 700 PM CDT for
northeastern, east central Alabama.
LAT...LON 3398 8619 3390 8614 3390 8611 3386 8610
3386 8606 3384 8607 3382 8605 3381 8607
3377 8604 3363 8654 3372 8653 3376 8654
3381 8653 3383 8641 3389 8634 3391 8635
3398 8629 3397 8625 3399 8622
TIME...MOT...LOC 1957Z 257DEG 26KT 3384 8645 3364 8648
HAIL...<.75IN
WIND...60MPH
$$
32/Davis304
WWUS54 KBMX 302018
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
318 PM CDT SUN APR 30 2017
ALC115-302028-
/O.CAN.KBMX.SV.W.0120.000000T0000Z-170430T2045Z/
St. Clair AL-
318 PM CDT SUN APR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CLAIR COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A tornado watch remains in effect until 700 PM CDT for Alabama. A
tornado watch also remains in effect until 700 PM CDT for
northeastern, east central Alabama.
LAT...LON 3398 8619 3390 8614 3390 8611 3386 8610
3386 8606 3384 8607 3382 8605 3381 8607
3377 8604 3363 8654 3372 8653 3376 8654
3381 8653 3383 8641 3389 8634 3391 8635
3398 8629 3397 8625 3399 8622
TIME...MOT...LOC 2017Z 257DEG 26KT 3387 8628 3367 8631
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:02 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 30, 1:02 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 102 PM CDT Sun Apr 30 2017 .UPDATE... For 18Z Aviation. && .DISCUSSION... Another windy day in store across Central AL. A strong low pressure system over Kansas/Oklahoma is becoming occluded this morning and has stretched a cold front down through Central Arkansas and Louisiana. Rain and storms will push eastward with this front through the day and approach Central Alabama by the afternoon hours. There's still quite a bit of uncertainty with the timing, which will impact the severity. This is the current thinking, but stay tuned through the day for updates: Timing: Latest model runs haven't really helped narrow down the timing of these storms too much. The HRRR and ARW are certainly the quickest with the storms entering our western counties around or just after 1:00pm. Some of the other guidance varies from around 4:00pm to 6:00pm for our western counties. Guidance is also hinting at possibly two waves, but again the timing is still very uncertain. I'm leaning closer to the ARW solution at this time, which has the initial line getting into our western counties roughly 1:00pm to 4:00pm and reaching the I-65 corridor around 3:00pm to 6:00pm before slowing down or possibly stalling. The 2nd line will be getting into the western counties by the 3:00pm to 6:00pm timeframe, push into the I-65 corridor around 9:00pm to 12:00am, and will push the whole system through Montgomery and the eastern counties after midnight and through 4:00-6:00am Monday morning. Impacts: The main threat with these lines of storms will be damaging winds. With the quicker trends in the timing for our western counties, models hint at surface based instability reaching into the 1500-2500 J/kg range. 0-6km bulk shear is on the lower end with the best shear off to our west, but is still around 35-45kts, which will promote the organized updrafts with the storms along the QLCS. 0-3km SRH is above 300 considering the backed surface winds and the strong 850mb jet with winds >50kts. Therefore, would expect a line of strong storms that are capable of producing damaging winds. Given the low level wind profile, can't rule out brief spin-up tornadoes with any bowing segments or breaks in the line. These threats are greatest in the western counties as the line potentially could move through during the peak heating of the day when there is the greatest instability. As the line pushes east of the I-65 corridor during the evening and overnight hours we have lost a lot of the surface based instability, but values remain around 400 - 800 J/kg along the line through 7am in our southeastern counties, which is sufficient for sustaining strong to severe storms with a QLCS given the wind profiles are still favorable. Another concern with this system will be the heavy rainfall across the western two-thirds of Central AL. PWATs are above the maximum climatologically, and the first line of storms has the potential to stall out during the evening hours. Current forecast is for 1.5 - 2.5 inches for most areas, with some counties in the west seeing close to 3 inches. Stream flows across Central AL are at or well below average due to the recent drought, so widespread flooding isn't expected. However, some localized small streams or urban areas might see isolated flooding issues. This system moves out of Central AL Monday morning and low level ridging builds in across the area clearing out the skies for Monday and Tuesday. On Wednesday, a positively tilted trough digs southward into the Southeastern US and develops a surface low over the Gulf States. Models are still in disagreement with the exact track/development of this low, so nailing down any specific severe threats at this point is difficult. Will continue to monitor trends in the models concerning the severe potential, but at the least, expect widespread rain Wednesday night into Thursday. Some light showers may linger into Friday, but confidence is low at this time considering the differences in the models. For next weekend, models show ridging building in across much of the Central and Southern US. 25/Owen && .AVIATION... 18Z TAF Discussion. A line of strong to severe TSRA is moving eastward across the west portions of Central Alabama. Line currently going thru TCL, but extends somewhat SW from there. Timing line for TSRA as it moves eastward for northern TAFs. Timing will be a little slower for MGM/TOI since line does extend SW. Lots of lightning behind initial line. Also, gradient winds gusty ahead of line outside of convection. Front moves thru during the predawn hours west with convection slowly coming to an end. May take till 15z in far southeast, ie MGM/TOI. 08 && .FIRE WEATHER... Strong gusty winds possible today ahead of an approaching cold front. Rain chances remain low through this afternoon as the cold front moves through. There are no major fire weather concerns aside from the gusty winds. RHs will remain high. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 73 50 79 54 / 100 50 10 10 10 Anniston 60 73 51 79 55 / 100 60 10 10 10 Birmingham 58 74 54 81 59 / 100 30 10 10 10 Tuscaloosa 56 75 53 83 57 / 100 20 10 10 10 Calera 59 75 54 81 58 / 100 30 10 10 10 Auburn 64 74 55 80 59 / 100 80 10 10 10 Montgomery 62 77 54 84 58 / 100 50 10 10 10 Troy 64 77 54 83 57 / 100 80 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 10 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Apr 30, 10:06 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1006 AM CDT Sun Apr 30 2017 ALZ011>015-017>050-011815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1006 AM CDT Sun Apr 30 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a threat of severe thunderstorms across all of Central Alabama today through tonight with storms arriving from the west and spreading across the area into this evening. The threats include damaging winds, brief tornadoes, and hail. Some heavy rain at times is possible as well. Outside of storms, strong gusty gradient winds will be possible today into this evening. Sustained winds will be 15 to 25 mph with gusts to 35 mph or higher. The highest winds will be observed in the higher elevation areas. These gradient winds can be expected through at least 10 PM this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some strong to severe thunderstorms are possible across the far eastern counties through possibly as late as 10 AM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed at times today on into Monday morning. 08
In the hours before
Local storm report, Apr 30, 2:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG 2 SE OAK GROVE 33.45N 87.14W
04/30/2017 JEFFERSON AL PUBLIC
TREES DOWN ALONG LOCK 17 ROAD.
&&
MALLocal storm report, Apr 30, 2:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG BANGOR 33.97N 86.76W
04/30/2017 BLOUNT AL EMERGENCY MNGR
TREE BLOWN DOWN AT HIGHWAY 9 AND HIGHWAY 31.
&&
MALLocal storm report, Apr 30, 2:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG 4 S ARKADELPHIA 33.81N 86.92W
04/30/2017 JEFFERSON AL PUBLIC
TREES BLOWN DOWN IN CORNER NEAR COUNTY LINE
ROAD.
&&
MALLocal storm report, Apr 30, 2:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND DMG 2 WNW WALKER COUNTY AIR 33.91N 87.34W
04/30/2017 WALKER AL PUBLIC
TREES DOWN ON RUSSELL DAIRY ROAD.
&&
MALLocal storm report, Apr 30, 2:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG CURRY 33.96N 87.21W
04/30/2017 WALKER AL PUBLIC
TREES DOWN NEAR CURRY.
&&
MALLocal storm report, Apr 30, 2:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG HELICON 34.13N 87.14W
04/30/2017 WINSTON AL PUBLIC
TREES BLOWN DOWN IN HELICON.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:11 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 64 min |
| Apr 30, 11:28 AM CDT | Tornado Warning | BMX | Pickens, Sumter | 47 min |
| Apr 30, 11:46 AM CDT | Tornado Warning | BMX | Lamar | 44 min |
| Apr 30, 11:53 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| Apr 30, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Greene, Pickens, Tuscaloosa | 63 min |
| Apr 30, 12:18 PM CDT | Special Weather Statement | BMX | Greene, Hale, Marengo | 57 min |
| Apr 30, 12:19 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 14 min |
| Apr 30, 12:37 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 23 min |
| Apr 30, 12:39 PM CDT | Tornado Warning | BMX | Fayette | 22 min |
| Apr 30, 12:54 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 66 min |
| Apr 30, 1:12 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Tuscaloosa, Walker | 63 min |
| Apr 30, 1:14 PM CDT | Special Weather Statement | BMX | Bibb, Hale, Marengo, Perry | 46 min |
| Apr 30, 1:45 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 60 min |
| Apr 30, 2:01 PM CDT | Special Weather Statement | BMX | Shelby | 74 min |
| Apr 30, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 64 min |
| Apr 30, 3:12 PM CDT | Special Weather Statement | BMX | Dallas | 63 min |
| Apr 30, 3:35 PM CDT | Special Weather Statement | BMX | Etowah | 40 min |
| Apr 30, 3:47 PM CDT | Special Weather Statement | BMX | Autauga | 43 min |
| Apr 30, 4:16 PM CDT | Special Weather Statement | BMX | Coosa | 29 min |
| Apr 30, 4:48 PM CDT | Special Weather Statement | BMX | Clay, Coosa, Elmore, Tallapoosa | 42 min |
| Apr 30, 5:19 PM CDT | Special Weather Statement | BMX | Clay, Randolph | 41 min |
| Apr 30, 5:59 PM CDT | Special Weather Statement | BMX | Cleburne | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.